West Virginia, 2015Hail and Damaging Wind in West Virginia, June 1, 2015
June 1, 2015 · NWS RLX · 5 events in 3 counties and zones
Thunderstorms formed during the afternoon along a front and strong temperature contrast across southern West Virginia. 5 inches in an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed during the afternoon along a front and strong temperature contrast across southern West Virginia. A few had downpours with local rain of 1 to 1.5 inches in an hour. After a dry month of May most areas needed the rain. However, a downpour in the city of Beckley caused poor drainage street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM EST, 30 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUN 1 2015
.SYNOPSIS...
FRONT AND LOW PRESSURE CENTER PUSH EAST OF THE AREA TONIGHT.
UPPER LEVEL LOW LINGERS MUCH OF THE WORK WEEK BEFORE A COLD FRONT
MOVES THROUGH THIS WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
THE COLD FRONT THAT ROLLED INTO THE AREA LAST NIGHT DID NOT MAKE
IT THROUGH THE MOUNTAINS TODAY...IT RETREATED A BIT IF ANYTHING.
SHARP GRADIENTS IN TEMPERATURE...DEW POINT...SKY COVER AND CLOUD
HEIGHTS ACCOMPANY THIS SHALLOW BAROCLINIC ZONE. CONVECTION FIRED
IN THE SUNSHINE OVER THE MOUNTAINS E OF THE FRONT. THIS SHOULD
DIE DOWN / MOVE OUT AS THE FRONT MOVES E AND THE SUN SETS.
A LOW PRESSURE WAVE WILL FINALLY PUSH THE FRONT E OF THE AREA
THIS EVENING...TAKING SOME OF THE GRADIENT WITH IT. IT WILL ALSO
TAKE THE LARGE AREA OF SHOWERS JUST W OF THE FCST AREA RIGHT
ACROSS THE FCST AREA THROUGH TONIGHT.
AS THE MID LEVEL FLOW BACKS IN RESPONSE TO THE UPPER LOW REMAINING
W OF THE AREA...SHOWERS ARE STILL POSSIBLE IN OUR EASTERN UPSLOPE
AREAS TUE. THE WARM...MOIST AIR WILL NOT BE THAT FAR TO OUR
SE...AND THERE COULD BE ENOUGH AFTERNOON INSTABILITY FOR THUNDER
IN OUR SW VA COUNTIES.
TRIED TO DEPICT A TIGHTER BAROCLINIC ZONE IN THE TEMPERATURE
GRIDS BUT STILL ENDED UP WITH MOSTLY A BLEND OF GUIDANCE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER LEVEL LOW DRIFTING SHOULD KEEP US IN CLOUDS THROUGH THE
SHORT TERM WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE
AFTERNOONS. DUE TO THE NATURE OF UPPER LEVEL LOWS...TIMING THE
IMPULSES IS DIFFICULT MAKING FOR A TOUGH FORECAST.
SO...EXPECT DAILY AFTERNOON SHOWERS AND THUNDERSTORMS WITH MORE
PRONOUNCEMENT OVER THE MOUNTAINS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER LEVEL LOW REMAINS IN REGION THROUGH FRIDAY NIGHT...THEN A
COLD FRONT DRIFTS SE AND PUSHES THROUGH THE AREA ON SATURDAY. KEPT
CLIMO TEMPS AND HIGHER THAN CLIMO POPS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE BIG CHNAGE IS THAT TYHE COLD FRONT DID NOT MAKE IT THROUGH THE
MOUNTAINS THIS MORNING..IT ACTUALLY RETREATED A BIT IF
ANYTHING. THIS ALLOWED FOR VFR MUCH OF THE DAY IN THE MOUNTAINS
WHILE THE LOWLANDS WERE SOCKED IN IFR TO LOW MVFR MAINLY ON CIGS.
THESE SITES WERE MIXING HIGHER THROUGH THE MVFR ZONE BY MIDDAY.
CONVECTION FIRED UP IN THE MOUNTAINS...THIS WILL DIE DOWN THIS
EVENING AS THE SUN SETS.
A WAVE OF LOW PRESSURE JUST TO THE W OF THE AREA WILL MOVE E
TONIGHT...BRINGING AN AREA OF SHOWERS WITH IT WHILE PUSHING THE
FRONT E OF THE MOUNTAINS. THIS WILL RESULT IN WIDESPREAD MVFR
CONITONS DETERIOATING TO IFR FOR MOST SITES OVERNIGHT
TONIGHT...AND IMPROVEMENT ON TUE WILL BE RATEHR SLOW.
LIGHT SW SFC FLOW E OF THE FRONT AND N SFC FLOW W OF IT WILL
BECOME LIGHT N TO CALM ACROSS THE AREA TONIGHT AND THEN LIGHT AND
VARIABLE TUE...TRENDING TOWARD SE BY TUE AFTERNOON. FLOW ALOFT
WILL CONTINUE TO BE SW SE OF THE OHIO RIVER E OF THE FRONT
ALOFT...AND LIGHT NE NW OF THE OHIO RIVER.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
TUESDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: TIMING OF FRONT WILL DRIVE TIMING OF LOWER
CEILINGS AND VSBY AT EKN...BKW AND OVER THE SOUTHERN PLATEAU OF
WV. OVAEALL TIMING OF MVFR/IFR CONDITIONS THROUGHOUT THE AREA WILL
VARY.
.AFTER 18Z TUESDAY...
IFR IN LOW STRATUS CEILINGS POSSIBLE WED MORNING...ESPECIALLY
OVER THE EASTERN SLOPES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/TRM/JW
NEAR TERM...TRM
SHORT TERM...JW
LONG TERM...JW
AVIATION...TRM
Hazardous weather outlook, Jun 1, 3:38 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
438 AM EDT MON JUN 1 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
438 AM EDT MON JUN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 1, 11:56 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG CLINTWOOD 37.15N 82.46W
06/01/2015 DICKENSON VA LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS TREES DOWN ON POWERLINES AT
ROUTE 72 AND ALF LANE.
&&
EVENT NUMBER RLX1501336
COOPERSpecial weather statement, Jun 1, 1:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUN 1 2015
VAZ004-WVZ013-024>026-033>035-011900-
BUCHANAN-BOONE-LOGAN-MCDOWELL-MINGO-LINCOLN-WYOMING-RALEIGH-
203 PM EDT MON JUN 1 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN...
NORTHWESTERN RALEIGH...MINGO...NORTHWESTERN MCDOWELL...SOUTHEASTERN
LINCOLN...BOONE...LOGAN AND NORTHWESTERN WYOMING COUNTIES...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER HINCH...OR 16 MILES
EAST OF WILLIAMSON...MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3739 8218 3754 8197 3755 8204 3753 8205
3756 8208 3755 8213 3765 8218 3763 8221
3768 8230 3828 8189 3823 8181 3819 8182
3818 8180 3821 8181 3822 8179 3803 8146
3798 8146 3794 8132 3729 8200
TIME...MOT...LOC 1803Z 215DEG 37KT 3759 8198
JSSpecial weather statement, Jun 1, 1:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUN 1 2015
WVZ047-011930-
RANDOLPH-
242 PM EDT MON JUN 1 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...
AT 241 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF
ELKINS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARMAN...DRYFORK...BOWDEN...CHEAT BRIDGE AND GLADY.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3887 7951 3884 7954 3878 7951 3866 7963
3868 7963 3869 7966 3866 7968 3869 7971
3868 7974 3872 7974 3874 7978 3857 7986
3865 7999 3902 7973 3897 7951 3896 7935
TIME...MOT...LOC 1841Z 214DEG 15KT 3882 7965
26Event by event
2 hail, 1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Lightning, Fayette
- When
- June 1, 2:30 PM EST
- Where
- Fayette County, 0.8 mi E of Gatewood
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.019, -81.055
Lightning struck a tree near where 3 teenage boys were fishing on a small residential pond. The location is off of Elverton Road and near the Bridge Haven Golf Course.
One boy died, the 2 others were injured.
Hail, Raleigh
- When
- June 1, 3:00 PM EST
- Where
- Raleigh County, Beckley
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 37.780, -81.180
Hail, Mingo
- When
- June 1, 3:30 PM EST
- Where
- Mingo County, Sprigg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.630, -82.200
Thunderstorm Wind, Mingo
- When
- June 1, 3:30 PM EST
- Where
- Mingo County, Matewan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.620, -82.170
Heavy Rain, Raleigh
- When
- June 1, 4:45 PM EST to 6:00 PM EST
- Where
- Raleigh County, 0.69 mi NW of Beckley
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 37.787, -81.189
A downpour in the city of Beckley caused water to pond in a poor drainage urban spot along R.C. Bryd Drive or Route 16. Rainfall estimates were 1 to 1.5 inches in less than 90 minutes. The 24 hour rain amount from the nearby cooperative observer in Beckley was 1.52 inches.
A few vehicles drove into the standing water and were damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Idaho, June 1, 20154 deaths · 3 injured · $18,000 · 2 in hail · 11 events
- High Surf in Hawaii, June 1 to 3, 20151 death · 16 events
- Flooding in Arkansas, June 1 to 30, 2015$29 million · 4 events
- Flooding in Texas, June 1 to 30, 2015$30 million · 2 events
- Flooding in Louisiana, June 1 to 30, 20151 injured · $15 million · 6 events
- Flooding in Nebraska, June 1 to 30, 2015$9.1 million · 3 events
- Flash Flooding and Flood in South Dakota, June 1 to 3, 2015$953,000 · 4.5 in hail · 15 events
- Flooding in South Dakota, June 1 to 13, 2015$700,000 · 2 events
- Flash Flooding and Hail in Washington, June 1, 2015$410,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 1 to 3, 2015$100,000 · 2 in hail · 15 events
- Damaging Winds in Utah, June 1, 20151 injured · $50,000 · 57 kt wind · 5 events
- Damaging Winds in Wyoming, June 1, 2015$80,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569171, 569164, 569160, 569410, 569167.